Alert archive / Michigan / Gale Warnings in 2011
Gale Warning 27, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Jan 15, 2011, 9:15 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2011, 9:15 PM EST (02:15 UTC)
- Expired
- Jan 16, 2011, 10:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted, in the capitals the NWS used until 2016.
525 WHUS73 KDTX 160215 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 915 PM EST SAT JAN 15 2011 ...NORTHWEST GALES THROUGH SUNDAY MORNING... .ARCTIC AIR SPILLING INTO THE CENTRAL GREAT LAKES REGION TONIGHT WILL SUPPORT STRONGER NORTHWEST WINDS...WITH GUSTS REACHING GALE FORCE ACROSS NORTHERN PORTIONS OF LAKE HURON. WINDS WILL NOT BE NEARLY AS STRONG OVER THE NEARSHORE WATERS DUE TO ICE COVER AND GREATER STABILITY. WINDS WILL THEN SLOWLY DIMINISH TOMORROW SUNDAY...AS HIGH PRESSURE SLIDES THROUGH THE REGION TOMORROW NIGHT. HOWEVER...WINDS WILL THEN RAMP UP AGAIN ON MONDAY...BUT WILL BE COMING FROM A SOUTHERLY DIRECTION AHEAD OF OUR NEXT STORM SYSTEM...WHICH IS EXPECTED TO MOVE THROUGH ON TUESDAY. LHZ361>363-161500- /O.NEW.KDTX.GL.W.0027.110116T0215Z-110116T1500Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 915 PM EST SAT JAN 15 2011 ...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 10 AM EST SUNDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 27 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 36 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 PM EST SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 12 AM EST SUNDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 15, 7:03 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 15, 7:03 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 703 PM EST SAT JAN 15 2011 .AVIATION... ARCTIC COLD FRONT RAPIDLY DROPPING SOUTHEAST ACROSS THE AREA THIS EVENING. THE STRENGTH OF THE COLD AIR ADVECTION WILL MAINTAIN GUSTY CONDITIONS THROUGH THE REMAINDER OF THE EVENING WITH WINDS SHIFTING SLIGHTLY TOWARD A 310-320 DIRECTION. THIS WILL ALSO SUPPORT AN AREA OF LIGHT SNOW SHOWERS/FLURRIES FOR THE NEXT 1-2 HOURS FROM PONTIAC SOUTHWARD...BUT WITH ANY REDUCTION OF VISIBILITY AND/OR CEILING INTO MVFR REMAINING TOO BRIEF TO INCLUDE. THE GUSTINESS WILL SUBSIDE OVERNIGHT...WHILE CONTINUED DRYING INTO A STRONG RESIDUAL INVERSION BRINGS A SCATTERING TREND TO THE PERSISTENT VFR STRATUS DECK. VFR CONDITIONS WILL CONTINUE ON SUNDAY WITH THE DRY ARCTIC AIR FIRMLY IN PLACE. EXPANSIVE AREA OF HIGHER LEVEL CLOUD COVER WILL STREAM THROUGH DURING THE DAY. WEAKENING PRESSURE GRADIENT WILL ALLOW THE NORTHWEST WINDS TO DIMINISH WITH TIME THROUGH SUNDAY...GRADUALLY BACKING TO SOUTHWEST AND THEN SOUTHEAST DURING THE LATE AFTERNOON AND EVENING. && .PREV DISCUSSION...ISSUED 330 PM EST SAT JAN 15 2011 SHORT TERM...TONIGHT ARCTIC AIR OVER ONTARIO (12Z PICKLE LAKE RAOB SHOWED -25 C AT 925/850 MB) WILL CONTINUE TO SPILL INTO THE CENTRAL GREAT LAKES REGION TONIGHT...WITH 850 MB TEMPS FORECASTED TO FALL TO -15 (SOUTH) TO -20 C (NORTH) ACROSS SOUTHEAST MICHIGAN LATER TONIGHT. THE DRY ORIGIN OF THE AIRMASS SHOULD SUPPORT AT LEAST A PARTIAL CLEARING TREND...ONCE WE GET RID OF THE HIGH CLOUDS IN THE SOUTH ASSOCIATED WITH A NICE LITTLE JET STREAK (110+ KNOTS AT 250 MB) CURRENTLY TRACKING THROUGH IOWA. IN ADDITION...WITH THE NORTHWEST LOW LEVEL FLOW...WELL ESTABLISHED LAKE SUPERIOR-LAKE MICHIGAN CONNECTION COULD ALLOW FOR SOME STREAMERS SNEAKING INTO THE CWA...AND ELECTED TO CARRY A CHANCE OF FLURRIES AND A BIT MORE CLOUDS ACROSS THE NORTH THIRD OF THE CWA TONIGHT (ALTHOUGH WOULD NOT BE SURPRISED IF STRAY FLURRY OR TWO MADE IT EVEN FARTHER SOUTH). OTHERWISE...PARTLY CLOUDY TO MOSTLY CLEAR SKIES ARE EXPECTED LATER TONIGHT...ALLOWING TEMPERATURES TO FALL INTO THE LOW TO MID SINGLES...REASONABLY CLOSE TO THE LATEST MAV GUIDANCE. UNCERTAINTY WITH WINDS DECOUPLING BY MORNING PRECLUDES ONE FROM FORECASTING ZERO OR COLDER TONIGHT. LONG TERM...SUNDAY THROUGH NEXT SATURDAY THE EXPANSIVE AREA OF HIGH PRESSURE NOW STRETCHING ACROSS THE NORTHERN PLAINS WILL DRIFT ACROSS THE SOUTHERN GREAT LAKES AND OHIO VALLEY SUNDAY AND SUNDAY NIGHT. 925MB TEMPS ARE FORECAST TO HOVER AROUND -16 TO -14C THROUGH THE DAY SUNDAY...WHICH SHOULD EQUATE TO DAYTIME HIGHS ONLY IN THE TEENS. SATELLITE DATA SHOW EXTENSIVE MID AND HIGH CLOUDS STREAMING ACROSS THE WESTERN AND CENTRAL US OFF THE PACIFIC. THIS HIGH LEVEL MOISTURE IS EXPECTED TO IMPACT SOUTHERN MICHIGAN THROUGH THE DAY SUNDAY AND POSSIBLY MUCH OF SUNDAY NIGHT. SO DESPITE THE CLOSE PROXIMITY OF THE SURFACE HIGH...THE PROSPECTS OF MID AND HIGH LEVEL CLOUDS WILL WARRANT FORECAST MIN TEMPS SUN NIGHT ONLY DROPPING INTO THE SINGLE DIGITS AS RADIATIONAL COOLING SHOULD BE HINDERED. THE UPPER LEVEL JET AXIS NOW ADVANCING INTO THE PACIFIC NORTHWEST WILL LEAD TO DOWNSTREAM TROUGH AMPLIFICATION ACROSS THE EASTERN US EARLY IN THE WORKWEEK. THE 12Z MODEL SUITE REMAIN CONSISTENT IN PHASING ENERGY OVER THE GULF COASTAL REGION WHILE A SECONDARY NORTHERN STREAM WAVE TRAVERSES THE GREAT LAKES IN THE MON NIGHT/TUESDAY TIMEFRAME. THERE REMAINS SOME SUBTLE MODEL DIFFERENCES WITH RESPECT TO AMPLITUDE AND TIMING. NONETHELESS...AN ASSOCIATED WEAK SURFACE LOW IS FORECAST TO TRACK ACROSS THE STATE EARLY TUESDAY. A PROLONGED PERIOD OF WARM AIR ADVECTION/MOIST ISENTROPIC ASCENT IS FORECAST TO IMPACT THE FORECAST AREA IN ADVANCE OF THIS MID LEVEL WAVE AND SURFACE LOW. THE STRONGEST LIFT IS EXPECTED FROM LATE MONDAY THROUGH TUESDAY MORNING. DESPITE THE LONG DURATION OF FORCING...THE OVERALL DYNAMICS LOOK FAIRLY WEEK. THIS SYSTEM DOES HOWEVER LOOK BETTER FROM A THERMO-DYNAMIC PERSPECTIVE...WHICH CONTINUES TO SUPPORT SOME POSSIBILITY OF ACCUMULATING SNOW. THERE WILL BE AMPLE PACIFIC MOISTURE TO WORK WITH. MIXING RATIOS AT 850MB ARE FORECAST TO RISE TO 3-4 G/KG BY TUES MORNING AND MID LEVEL LAPSE RATES ARE FORECAST TO STEEPEN. IN LIGHT OF THE STRONG MODEL AGREEMENT...CONFIDENCE IN PRECIP IMPACTING THE FORECAST AREA MON NIGHT INTO TUESDAY IS HIGH ENOUGH TO RAISE POPS A BIT HIGHER. THE PROLONGED SOUTHERLY FLOW WILL ALLOW A STEADY RISE IN TEMPS MON NIGHT INTO TUESDAY. IN FACT BOTH THE 12Z GFS AND ECMWF INDICATE ENOUGH WARM AIR WITHIN THE LOWEST 3K FT ADVECTING INTO SE MI MON NIGHT TO WHERE PRECIP MAY MIX WITH OR CHANGE OVER TO RAIN IN THE METRO DETROIT AREA AND POSSIBLY UP TO FLINT. HAVE THEREFORE INTRODUCED THE POSSIBILITY OF A MIX WITH RAIN ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. THIS WARMING IN THE BOUNDARY LAYER WILL CERTAINLY CUT DOWN ON SNOW RATIOS. THIS ALONG WITH THE GENERAL WEAK DYNAMICS WILL LIKELY RESULT IN TOTAL SNOW ACCUMULATIONS UNDER 4 INCHES. IN LIGHT OF THE FAVORABLE SOUTHERN STREAM DYNAMICS...PREFER TO LEAN TOWARD THE ECMWF AND CANADIAN SOLUTIONS WHICH INDICATE MORE PHASING OVER NEW ENGLAND ON WEDNESDAY...LEADING TO RAPID SURFACE CYCLOGENESIS OVER MAINE AND EASTERN CANADA. THIS SHOULD BRING SOME COLDER AIR INTO THE GREAT LAKES THAN DEPICTED BY THE GFS SOLUTION. HAVE THUS MAINTAINED THE CURRENT FORECAST WHICH DROPS TEMPS BELOW SEASONAL AVERAGES BY MIDWEEK. MODELS ARE VERY DIVERGENT INTO DAY 6 AND 7. 12Z GFS AND 00Z ECMWF HAVE A GENERAL RIDGE OVER THE WESTERN US...BUT TIMING AND DEPTH OF A TROUGH AXIS MOVING EAST ACROSS THE STATES DIFFER SIGNIFICANTLY. CAN SAY WITH REASONABLE CERTAINTY THAT FRIDAY WILL LIGHT LAKE EFFECT SNOW SHOWERS...BUT TIMING OF ANY FEATURE FOR THURSDAY IS QUITE CHALLENGING. HAVE OPTED FOR CHANCE POPS THU WITH BETTER CHANCE FOR SNOW LATE THU NIGHT/EARLY FRI. MODELS DO INDICATE SIGNIFICANT HEIGHT FALLS FOR FRIDAY...SO HAVE FORECASTED COOL GUIDANCE TEMPS. MARINE... ARCTIC AIR SPILLING INTO THE CENTRAL GREAT LAKES REGION TONIGHT WILL SUPPORT STRONGER NORTHWEST WINDS...BRIEFLY REACHING GALE FORCE OVER THE OPEN WATERS OF CENTRAL LAKE HURON. WINDS WILL NOT BE NEARLY AS STRONG OVER THE NEARSHORE WATERS DUE TO ICE COVER AND GREATER STABILITY. WINDS WILL THEN SLOWLY DIMINISH TOMORROW SUNDAY...AS HIGH PRESSURE SLIDES THROUGH THE REGION TOMORROW NIGHT. HOWEVER...WINDS WILL THEN RAMP UP AGAIN ON MONDAY...BUT WILL BE COMING FROM A SOUTHERLY DIRECTION AHEAD OF OUR NEXT STORM SYSTEM...WHICH IS EXPECTED TO MOVE THROUGH ON TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....MR SHORT TERM...SF LONG TERM....SC/MM MARINE.......SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 15, 2:30 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 230 PM EST SAT JAN 15 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-160830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 230 PM EST SAT JAN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO ADVANCE OUT OF THE PLAINS STATES EARLY NEXT WEEK BEFORE ORGANIZING ACROSS THE EASTERN UNITED STATES. AN ACCUMULATING SNOWFALL WILL BE POSSIBLE FOR SOUTHEASTERN MICHIGAN DURING THE MONDAY NIGHT AND TUESDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 230 PM EST SAT JAN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.